Illinois, 2016

Damaging Winds in Illinois, July 10, 2016

July 10, 2016 · NWS DVN · 3 events in 2 counties and zones

An upper level disturbance produced a line of thunderstorms with isolated damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance produced a line of thunderstorms with isolated damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 10, 11:03 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 10, 11:03 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1203 PM CDT SUN JUL 10 2016

...18z AVIATION UPDATE...

.UPDATE...
Issued at 909 AM CDT Sun Jul 10 2016

Major changes to the forecast as the MCS dropping south out of MN
is expected to move south. Insolation, along with a dewpoint
gradient, will lead to ample instability. With nearly perfect
convergence in the low levels, the cold pool will likely lead to
sustained updraft development. This notion has been predicted and
supported by the HRRR-experimental. As such have lowered temps
across the north where rain and convective debris will linger the
longest. Went with the HRRR-exp for highs. Dramatically increased
pops across the area and expect this system to march south of I80.
Some strong gusts have been reported, so a severe wind event is
not out of the question. SPC has us in a marginal risk for severe
weather today.

&&

.SYNOPSIS...
Issued at 249 AM CDT Sun Jul 10 2016

06Z surface data has high pressure from the Great Lakes into the
lower Mississippi Valley. A frontal boundary ran from the Tennessee
Valley, through western Iowa, and into the northern Plains. Dew
points were in the 50s across the Great Lakes with 60s and 70s from
the Ohio Valley into the Plains.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 249 AM CDT Sun Jul 10 2016

Quiet and dry conditions will continue through sunrise.

After sunrise, the question is will the thunderstorm complex in the
eastern Dakotas and Minnesota get into the area. The support
currently driving the thunderstorm complex weakens after sunrise
which will cause the thunderstorm complex to dissipate. Thus there
will be an increase of remnant clouds during the day. At the very
worst an isolated shower or some sprinkles may occur in the highway
20 corridor.

For the rest of the area dry and warm conditions are expected with
temperatures at or slightly above normal.

Tonight, quiet and dry conditions will be seen across the area.
Southerly winds will advect moisture into the area resulting in more
humid conditions by sunrise Monday.

.LONG TERM...(Monday through Saturday)
ISSUED AT 249 AM CDT Sun Jul 10 2016

Unsettled period of showers and storms late Monday into later Wednesday
with very warm and humid conditions the main issue.

Long Term forecast confidence assessment...fair or average with once
again main issue the timing and coverage of showers and storms with
next frontal system. Run to run and initialization supports a 70/30
weighting of GFS to hi-Res ECMWF. This supports broadly convective
events...one on Tuesday and another late Wednesday.

Monday...Raised highs a degree or two. Very warm to hot and humid
and dry with highs upper 80s to lower 90s with heat indices mid to
upper 90s. South to southeast winds of 10 to 20+ MPH will take a
little bit off the heat. Monday night...showers and storms to arrive
from the northwest late evening and mostly overnight with general
decaying mode. Enough instability supports strong storms into early
morning hours with gusty winds the main issue. Lows generally around
70 degrees and possibly upper 60s with any cool pools from nocturnal
convection.

Tuesday and Wednesday...Only minor changes made with high chance to
lower likely POPS. First event should generally affect mostly north
sections and second event on Wednesday the south. Highs will be a challenge
and mid to upper 80s to near 90 degrees suggested with PM heat indices
well into the 90s. Moderate instability with MUCAPES aoa 2500 J/KG
and 0-6 km shear aoa 35 kts suggests bowing segment risk with possibly
damaging winds. Main issue could be with PW's of 1.5 to 2+ inches
of heavy rains with local heavy rain techniques once again suggesting
widespread 1 plus inch rain amounts with locally 3+ inches that may
produce some river flooding on some tributaries. Ground is dry enough
to take any water from storms without flash flooding as long as totals
stay 3 inches or less. Mins should be in the upper 60s to around 70
degrees.

Thursday and Friday...generally dry and cooler with moderate humidity
as weak high pressure moves in. Highs mostly in the lower to middle
80s and lows in the lower to middle 60s. Low chance of showers and
storms with next warm front may arrive in west or southwest sections
by late Friday for later shifts to reconsider.

Saturday and Sunday...Warmer and more humid with again risk of showers
and storms ahead of next disturbance with low pops suggested. Strong
warm air advection would suggest highs may still be at least 3 degrees
too low with lower 90s possible and heat indices well into the mid
to upper 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1144 AM CDT Sun Jul 10 2016

Showers and storms will bring periods of mvfr to local ifr
conditions through mid afternoon. Then, expect return to mainly
vfr conditions rest of taf cycle. Additional showers and storms
cannot be totally ruled out tonight, mainly near to north of
Highway 20 that could affect DBQ, but confidence too low for any
mention at this time. In addition, some fog potential exists
overnight through daybreak with pooling of low level moisture
aided by recent rains in some areas. However, anticipate east to
southeast winds 5-10 kts tonight, which may keep boundary layer
stirred or mixed just enough to preclude much development thus
confidence on fog occurrence is low. Winds variable and possibly
gusty near storms, will become predominately sustained from the
southeast at 10-15 kts with higher gusts to 25 kts possible for
a time later this afternoon. Tonight, winds will be from the east
and southeast at 5-10 kts. Monday will see winds increasing from
the south at 10-20 kts.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

UPDATE...Gibbs
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Nichols
AVIATION...McClure
Hazardous weather outlook, Jul 10, 7:42 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 AM CDT SUN JUL 10 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111145-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
842 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY OVER PORTIONS OF THE OUTLOOK
AREA...ESPECIALLY PORTIONS OF EASTERN IOWA. THE MAIN THREAT FROM
THESE STORMS WILL BE STRONG GUSTY WINDS...LIGHTNING AND BRIEF
TORRENTIAL RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY NIGHT THROUGH WEDNESDAY...THERE IS A CHANCE OF THUNDERSTORMS.
CURRENTLY...CONDITIONS APPEAR MARGINAL TO LOW AND THE TIMING UNCERTAIN
FOR SEVERE STORMS. THE RISK OF DAMAGING WINDS WOULD BE THE PRIMARY SEVERE
WEATHER CONCERN. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

FRIDAY NIGHT AND SATURDAY...THERE IS A CHANCE OF THUNDERSTORMS. CONDITIONS
ARE TOO UNCERTAIN TO ASSESS ANY SEVERE RISK AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

In the hours before

Special weather statement, Jul 10, 8:12 AM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 AM CDT SUN JUL 10 2016

IAC011-019-055-061-113-101515-
DUBUQUE-BUCHANAN-LINN-DELAWARE-BENTON-
912 AM CDT SUN JUL 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN DUBUQUE...
BUCHANAN...NORTHWESTERN LINN...DELAWARE AND BENTON COUNTIES UNTIL
1015 AM CDT...

AT 911 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF ARLINGTON TO NEAR CONRAD...AND MOVING
SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
INDEPENDENCE...VINTON...MANCHESTER...BELLE PLAINE...JESUP...
CENTER POINT...URBANA...DYSART...FAIRBANK...SHELLSBURG...EDGEWOOD...
WINTHROP...HAZLETON...EARLVILLE...WALKER...VAN HORNE...KEYSTONE...
QUASQUETON...LAMONT AND DELHI.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 35 AND 55.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4264 9091 4186 9230 4230 9230 4230 9206
      4264 9208
TIME...MOT...LOC 1411Z 294DEG 33KT 4284 9167 4215 9286

MCCLURE
Special weather statement, Jul 10, 9:19 AM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1019 AM CDT SUN JUL 10 2016

IAC011-095-113-101615-
LINN-IOWA-BENTON-
1019 AM CDT SUN JUL 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LINN...NORTHERN IOWA
AND BENTON COUNTIES UNTIL 1115 AM CDT...

AT 1017 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR TROY MILLS TO 6 MILES NORTH OF GRINNELL...AND
MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO AROUND 50 MPH IS LIKELY WITH THE STRONGEST STORMS.
IN ADDITION...SMALL HAIL IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...VINTON...MARENGO...MARION...HIAWATHA...ROBINS...
BELLE PLAINE...CENTER POINT...FAIRFAX...ATKINS...WALFORD...URBANA...
SPRINGVILLE...PALO...SHELLSBURG...VICTOR...NEWHALL...WALKER...
BLAIRSTOWN AND VAN HORNE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 218.
 INTERSTATE 380 BETWEEN MILE MARKERS 12 AND 46.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4210 9230 4230 9189 4230 9175 4200 9136
      4186 9166 4186 9183 4178 9183 4156 9230
TIME...MOT...LOC 1517Z 308DEG 25KT 4231 9172 4183 9271

MCCLURE
Local storm report, Jul 10, 1:34 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
234 PM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       BRIGHTON                41.17N 91.82W
07/10/2016  M1.10 INCH       WASHINGTON         IA   CO-OP OBSERVER

            RAIN FELL IN LESS THAN 45 MINUTES.

&&

DC
Special weather statement, Jul 10, 1:56 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 PM CDT SUN JUL 10 2016

IAC111-177-MOC045-199-102100-
LEE-VAN BUREN-CLARK-SCOTLAND-
256 PM CDT SUN JUL 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LEE...
SOUTHEASTERN VAN BUREN...CLARK AND EASTERN SCOTLAND COUNTIES UNTIL
400 PM CDT...

AT 253 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BONAPARTE TO NEAR SOUTH GORIN...AND MOVING EAST
AT 25 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THEST STORMS...WITH OVER AN INCH OF
RAIN POSSIBLE IN LESS THAN AN HOUR. THIS MAY LEAD TO PONDING OF
WATER ON ROADS AND IN LOW LYING OR POORLY DRAINED AREAS. FREQUENT
LIGHTNING WILL ALSO OCCUR. IN ADDITION...STRONG GUSTY WINDS TO 40
MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
FORT MADISON...KAHOKA...MONTROSE...WAYLAND...WYACONDA...RUTLEDGE...
LURAY...SOUTH GORIN...GRANGER...ST. FRANCISVILLE...CROTON...
NEW BOSTON...WINCHESTER...FARMINGTON...REVERE...ARBELA...
MOUNT STERLING...AZEN...SUMMITVILLE AND KEOKUK AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4029 9195 4030 9207 4031 9215 4068 9202
      4060 9136 4055 9141 4054 9141 4053 9139
      4025 9152 4025 9160
TIME...MOT...LOC 1953Z 272DEG 21KT 4063 9181 4037 9199

MCCLURE
Local storm report, Jul 10, 1:59 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 PM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HEAVY RAIN       2 SW NEW LONDON         40.91N 91.43W
07/10/2016  M0.75 INCH       HENRY              IA   TRAINED SPOTTER

            FELL IN 25 MINTUES.

&&

DC
Special weather statement, Jul 10, 1:59 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 PM CDT SUN JUL 10 2016

ILC071-131-187-102100-
WARREN-HENDERSON-MERCER-
259 PM CDT SUN JUL 10 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN...NORTHEASTERN
HENDERSON AND SOUTHEASTERN MERCER COUNTIES UNTIL 400 PM CDT...

AT 259 PM CDT...A STRONG THUNDERSTORM WAS NEAR SEATON...OR 7 MILES
SOUTH OF ALEDO...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  BURGESS AROUND 310 PM CDT.
  LAKE WARREN AROUND 315 PM CDT.
  NORTH HENDERSON AROUND 335 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE COLDBROOK...OGLE...
ELEANOR...MERCER COUNTY FAIRGROUNDS...BIG RIVER STATE
FOREST...GERLAW... SUNBEAM...ALEXIS AND BALD BLUFF.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4100 9079 4100 9093 4107 9091 4123 9087
      4114 9044 4091 9044
TIME...MOT...LOC 1959Z 285DEG 19KT 4110 9074

MCCLURE

The radar

The Quad Cities radar (KDVN), 70 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
July 10, 2:12 PM CST
Where
Henderson County, 1.71 mi ESE of Bald Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.010, -90.820

A trained spotter reported strong winds flattened a swath of corn near this location. The winds were estimated to be around 50 MPH.

Thunderstorm Wind, Warren

When
July 10, 2:30 PM CST
Where
Warren County, Gerlaw
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.980, -90.600

A trained spotter reported several tree branches were down, including one branch on a power pole. The time was estimated by radar.

Thunderstorm Wind, Warren

When
July 10, 2:35 PM CST
Where
Warren County, 0.87 mi SW of Alexis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.060, -90.560

A trained spotter reported estimated winds of 50 to 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653415, 653418, 653419.